[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 555
Citations 0
In This Issue of JAMA Neurology
July 2016

Highlights

JAMA Neurol. 2016;73(7):771. doi:10.1001/jamaneurol.2015.2467
Research

Hatcher et al describe rebound syndrome in patients with multiple sclerosis (MS) after cessation of fingolimod treatment. Clinical and demographic data were extracted from electronic medical records from the University of California, San Francisco, Multiple Sclerosis Center from January 2014 to December 2015. These cases provide evidence for a fingolimod rebound syndrome at a clinically relevant frequency, highlighting the need to determine the best methods for sequencing or discontinuing MS therapies. Editorial perspective is provided by Rhonda Voskuhl, MD.

Editorial

CME

Mirzaa and coauthors identify the underlying molecular cause of focal cortical dysplasia (FCD), hemimegalencephaly, and diffuse megalencephaly. Patients with FCD, hemimegalencephaly, or megalencephaly (mean age, 11.7 years; range, 2-32 years) were recruited, and whole-exome sequencing (WES) was performed on 8 children with FCD or hemimegalencephaly using standard-depth sequencing in peripheral samples (blood, saliva, or skin) from the affected child and their parents and deep sequencing in affected brain tissue. In this study, mutations of MTOR were associated with a spectrum of brain overgrowth phenotypes extending from FCD type 2a to diffuse megalencephaly, distinguished by different mutations and levels of mosaicism. Editorial perspective is provided by Juan M. Pascual, MD, PhD.

Editorial

Zekeridou and colleagues investigate the frequency of potentially pathogenic neural synaptic autoantibodies in patients with thymoma. They retrospectively identified patients with histopathologically confirmed thymoma and serum available to test for synaptic autoantibodies. Synaptic autoantibodies, particularly those reactive with ion channels of the ligand-gated nicotinic acetylcholine receptor superfamily, were prevalent in patients with thymoma.

Kolb and colleagues determine the association between the symptoms of chemotherapy-induced peripheral neuropathy (CIPN) and the risk of falls for patients receiving neurotoxic chemotherapy. In this secondary analysis of a prospective study, 116 patients with breast, ovarian, or lung cancer who were beginning neurotoxic chemotherapy with a taxane or platinum agent were recruited from oncology clinics. These findings suggest that the sensory symptoms of CIPN are an indicator of an increased risk of falling and an increased use of health care resources.

×